Alabama, 2015

Flood and Hail in Alabama, April 17, 2015

April 17, 2015 · NWS MOB · 2 events in 2 counties and zones

Numerous slow moving thunderstorms produced localized areas of heavy rain across southern Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Numerous slow moving thunderstorms produced localized areas of heavy rain across southern Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 17, 3:36 AM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Apr 17, 3:36 AM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
436 AM CDT FRI APR 17 2015

.SHORT TERM...(TODAY AND TONIGHT)...STILL A BIT OF A CHALLENGE WHERE
THE HEAVIEST RAINFALL AMOUNTS WILL OCCUR LATER TODAY. CURRENTLY RADAR
LOOPS CONTINUE SHOW HEAVY RAIN OVER THE NW QUAD OF THE CWFA WITH
STORM TOTALS OF 7 TO 8 IN LOCALLY OVER LOWER PARTS OF CHOCTAW CO IN
SW AL RESULTING IN SEVERAL ROAD AND BUSINESSES CLOSED IN AND THE
AROUND THE TOWN OF GILBERTOWN AL. LATEST MODEL GUIDANCE DEPICTS THE
HEAVIEST RAIN TO OCCUR OVER WESTERN AND NORTHERN SECTIONS OF THE CWFA
THIS MORNING THEN SHIFTING EAST...MOSTLY INLAND...AND GRADUALLY
WEAKENING IN INTENSITY THIS AFTERNOON AND THIS EVENING AS A SHORT
LIVED UPPER RIDGE BUILDS OVER MUCH OF THE CENTRAL GULF REGION LATE
THIS EVENING...WITH RIDGE AXIS SHIFTING EAST OF THE CWFA SHORTLY
AFTER 12Z SAT. WITH ANTECEDENT CONDITIONS REMAINING SATURATED OVER
THE LOWER AND WESTERN PARTS OF THE FORECAST AREA COMBINED WITH MORE
HEAVY RAIN IN THE FORECAST THROUGHOUT MUCH OF THE DAY...WE WILL
CONTINUE WITH THE FLASH FLOOD WATCH FOR NOW FOR AREAS MENTIONED
ABOVE. AT THE SFC COOLER DRYER AIR TO THE NE WILL EVENTUALLY MOVE
DOWN ACROSS THE REGION OVERNIGHT AND EARLY SAT MORNING LEADING TO A
WEAK THERMAL/MOISTURE BOUNDARY NEAR THE IMMEDIATE COAST BY EARLY SAT
MORNING. THIS BOUNDARY COULD BECOME THE FOCUS FOR MORE HEAVY RAIN
MOSTLY IN THE FORM OF THUNDERSTORMS LATER IN THE WEEKEND AS IT
RETREATS NORTH AND DISSIPATES. AS FOR SEVERE WEATHER TODAY THE BEST
INSTABILITY LOOKS TO OCCUR OVER THE LOWER HALF OF THE FORECAST AREA
TODAY WITH THE BEST VERTICAL SHEAR ALSO OCCURRING NEAR THE COAST
EARLY THIS MORNING...WEAKENING SIGNIFICANTLY AND SHIFTING NORTHWARD
OVER CENTRAL PARTS OF THE CWA BY MIDDAY. ALOFT WINDS BEGIN TO VEER
LATER THIS MORNING WITH 850 WINDS AT 20 TO 25 KTS GENERALLY FROM THE
WSW BY EARLY AFTERNOON. AS FOR TEMPS WILL LEAN TOWARDS THE COOLER MAV
GUIDANCE FOR HIGHS TODAY DUE TO CLOUDS AND RAIN AND THE WARMER MAV
GUIDANCE OVERNIGHT DUE MOSTLY TO LOW CLOUDS DEVELOPING OVERNIGHT AND
EARLY SAT MORNING. HIGHS TODAY WILL RANGE FROM THE UPPER 60S TO LOWER
70S OVER EXTREME NORTHEAST PARTS OF THE CWFA AND THE MID TO UPPER 70S
FOR MOST OTHER AREAS. TONIGHT THE LOWS WILL RANGE FROM THE LOWER TO
MIDDLE 60S FOR INLAND AREAS AND THE UPPER 60S ALONG THE IMMEDIATE
COAST. 32/EE

(SATURDAY THROUGH SUNDAY)...ON SATURDAY WE EXPECT A WARM FRONT TO
MOVE ASHORE THROUGH THE FORECAST AREA DURING THE MORNING AND
AFTERNOON. AVERAGE PRECIPITABLE WATER  WILL BE CLOSE TO 2.0 INCHES
WHICH IS CLOSER TO SUMMER NUMBERS THAN SPRING NUMBERS. OUTPUT OF
GEOPOTENTIAL HEIGHT INDICATES A NEGATIVELY TILTED 500 MB TROUGH
WHICH WILL BE SHORT IN LENGTH...WILL MOVE INTO OUR REGION AND AS A
RESULT THE LOW LEVEL WIND PROFILE WILL SHOW A SHARP CLOCKWISE TURN
THROUGH THE BOUNDARY LAYER TO 850 MB. WE ARE SHOWING 200 TO 300 MB
HELICITY IN THE VICINITY OF 200 TO 300 M^2/S^2 SATURDAY AFTERNOON
WHICH IS QUITE WORRISOME DESPITE FORECAST SOUNDINGS FOR SATURDAY
WHOSE TEMPERATURE AND DEWPOINT PROFILES INDICATE MOIST ADIABATIC
RENDERING CAPES AROUND OR SLIGHTLY ABOVE 1000. AT THIS POINT WE
BELIEVE WE COULD STILL SEE LOW TOPPED SUPERCELLS WITH THE REALIZATION
THAT THE CAPE FORECAST COULD CHANGE CAUSING THE DEPTH OF SUCH
CONVECTION TO INCREASE. WE ARE THINKING THE HIGHEST RISK WILL BE WEST
OF I-65 FROM LATE SATURDAY AFTERNOON THROUGH EARLY SATURDAY EVENING.
AS THE ACTIVITY MOVES EAST TOWARD SOUTH CENTRAL ALABAMA AND THE
WESTERN FLORIDA PANHANDLE DURING THE NIGHT...THE RISK WILL DIMINISH
SLIGHTLY. AS WELL THESE STORMS SHOULD BE HEAVY RAINMAKERS CAPABLE OF
PRODUCING ONE OR MORE INCHES OF RAINFALL IN LESS THAN AN HOUR
THEREFORE WE ARE AT RISK OF FLASH FLOODING.

BY SUNDAY THE AXIS OF MAXIMUM MOISTURE TRANSPORT LOOKS LIKE IT WILL
BE FURTHER TO OUR EAST BUT THAT 500 MB TROUGH AND AN ASSOCIATED COLD
FRONT WILL KEEP THE CHANCES OF SHOWERS AND THUNDERSTORMS ELEVATED
ALBEIT LIKELY WITH LESS RAINFALL. 77/BD

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)  MONDAY MORNING THROUGH
AFTERNOON THE COLD FRONT IS EXPECTED TO FINALLY PUSH THROUGH THE
REGION BRINGING WITH IT A DRY WEST TO NORTHWEST  WIND AND FINALLY AN
END TO WET CONDITIONS. OUR NEIGHBORS AND US CONCUR THAT LOWS COULD
DROP BELOW BLENDED GUIDANCE TO THE UPPER 50S IN OUR FAR NORTHWEST
REGIONS AND WE ADJUSTED ACCORDINGLY. AN UPPER LEVEL RIDGE WILL
INTRODUCE AN ENVIRONMENT OF SUBSIDENCE KEEPING DRY CONDITIONS
THROUGH THURSDAY. 77/BD

.MARINE...A LIGHT ONSHORE WIND TODAY WILL SHIFT EAST TO NORTHEAST
OVERNIGHT AND EARLY SAT MORNING AS A WEAK SURGE OF COOLER/DRIER AIR
MOVES IN THE FROM THE NORTHEAST LATE TODAY THROUGH EARLY SAT. A
MODERATE TO OCCASIONALLY STRONG ONSHORE FLOW WILL DEVELOP LATE SAT
INTO SUN AND CONTINUE INTO THE FIRST PART OF THE WEEKEND AS THE
UPPER TROF OVER THE CENTRAL PART OF THE COUNTRY EVENTUALLY SHIFTS
NORTHEAST. A SFC COLD FRONT WILL EVENTUALLY MOVE SOUTH OVER THE
MARINE AREA BY EARLY TUE LEADING TO A MODERATE NORTHEASTERLY FLOW
THROUGH MID WEEK...THEN SHIFTING MOSTLY SOUTHEAST LATER IN THE WEEK
AS A SFC RIDGE OF HIGH PRESSURE BECOMES REESTABLISHED ALONG THE
EASTERN SEABOARD AND EASTERN GULF. HIGHER WINDS AND SEAS CAN BE
EXPECTED WITH THE HEAVIER SHOWERS AND THUNDERSTORMS THROUGH EARLY
SUN. 32/EE

.AVIATION...
17.12Z ISSUANCE...MVFR TO IFR CIGS THROUGH 18.12Z. THE LOWER
CEILINGS WILL BE MOSTLY IN AND AROUND SHOWERS AND THUNDERSTORMS
MOVING ACROSS THE REGION THROUGH THIS AFTERNOON. THE LOWER CEILINGS
TONIGHT WILL BE MOSTLY IN THE FORM OF LOW STRATUS IN RESPONSE TO A
WEAK SURGE OF COOLER AIR MOVING IN FROM THE NE OVERNIGHT AND EARLY
SAT MORNING. WINDS WILL BE MOSTLY SOUTHEAST TO SOUTH AT 8 TO 12 KNOTS
WITH HIGHER GUSTS THROUGH THE MORNING SHIFTING WEST TO NORTHWEST THIS
AFTERNOON AND EARLY THIS EVENING THEN NORTH TO NORTHEAST OVERNIGHT
AND EARLY SAT MORNING. 32/EE

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      79  65  76  69  78 /  80  30  80  70  70
PENSACOLA   77  66  77  70  76 /  80  30  80  60  70
DESTIN      78  69  77  70  76 /  70  30  70  60  70
EVERGREEN   70  63  76  68  77 /  80  30  80  60  70
WAYNESBORO  76  62  75  66  79 /  90  30  80  70  60
CAMDEN      69  63  75  67  79 /  90  30  70  70  70
CRESTVIEW   74  63  78  68  77 /  80  30  70  70  70

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR CHOCTAW-CLARKE-
     ESCAMBIA-LOWER BALDWIN-LOWER MOBILE-UPPER BALDWIN-UPPER
     MOBILE-WASHINGTON.

FL...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR COASTAL ESCAMBIA-
     COASTAL OKALOOSA-COASTAL SANTA ROSA-INLAND ESCAMBIA-INLAND
     OKALOOSA-INLAND SANTA ROSA.

MS...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR GEORGE-GREENE-PERRY-
     STONE-WAYNE.

GM...NONE.
&&
Hazardous weather outlook, Apr 17, 4:37 AM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
537 AM CDT FRI APR 17 2015

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-181200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
537 AM CDT FRI APR 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MOST AREAS GENERALLY SOUTH
AND WEST OF A LINE STRETCHING FROM ANDALUSIA ALABAMA TO BUTLER
ALABAMA INCLUDING ALL AREAS IN SOUTHEAST MISSISSIPPI. SOIL
CONDITIONS REMAIN FAVORABLE FOR FLASH FLOODING IN THESE AREAS.

A FEW STRONG THUNDERSTORMS ACCOMPANIED WITH VERY HEAVY RAIN...FREQUENT
CLOUD TO GROUND LIGHTNING AND GUSTY STRAIGHT LINE WINDS CAN BE
EXPECTED LATER TODAY AND EARLY TONIGHT.

A MODERATE RISK FOR DANGEROUS RIP CURRENTS CAN BE EXPECTED ALONG THE
GULF BEACHES OF ALABAMA AND NORTHWEST FLORIDA THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A POTENTIALLY DANGEROUS FLOOD AND FLASH FLOOD PATTERN WILL PERSIST
THROUGH SUNDAY WITH LINGERING EFFECTS POSSIBLE INTO EARLY NEXT.
ADDITIONAL RAINFALL TOTALS OF 5 TO 7 INCHES ARE POSSIBLE OVER THE
WATCH AREA...WITH ISOLATED LOCATIONS POSSIBLY RECEIVING AS MUCH AS
10 INCHES LOCALLY. AT THIS POINT...IT IS IMPOSSIBLE TO DETERMINE
WHERE EACH UPCOMING ROUND OF HEAVY RAINFALL WILL SET UP...BUT THE
ENTIRE REGION SHOULD BE ON ALERT FOR A CONTINUED INCREASED THREAT OF
FLASH FLOODING THROUGH THE WEEKEND.

GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING WILL LIKELY
ACCOMPANY THE STRONGER THUNDERSTORMS THROUGH THE WEEKEND. A FEW
STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE OVER
THE WEEKEND AHEAD OF DEVELOPING COLD FRONT APPROACHING FROM THE WEST.

A MODERATE RISK FOR DANGEROUS RIP CURRENTS WILL CONTINUE ALONG THE
GULF BEACHES OF ALABAMA AND NORTHWEST FLORIDA THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH THURSDAY.

GMZ630>635-650-655-670-675-181200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
537 AM CDT FRI APR 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

WINDS AND SEAS WILL BE HIGHER NEAR SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDS AND SEAS WILL BE HIGHER NEAR SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THROUGH EARLY NEXT WEEK.

In the hours before

Local storm report, Apr 17, 1:35 AM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
235 AM CDT FRI APR 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 AM     FLASH FLOOD      1 S GILBERTOWN          31.86N 88.32W
04/17/2015                   CHOCTAW            AL   COUNTY OFFICIAL

            SEVERAL ROADS AND BUSINESSES CLOSED IN AND AROUND
            GILBERTOWN

&&

ERICE

The radar

The Mobile radar (KMOB), 144 km away, was scanning. The volume nearest the first event began at 13:27 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 hail. Local standard time, as filed.

Flood, Clarke

When
April 17, 7:28 AM CST to 8:28 AM CST
Where
Clarke County, 1.22 mi SSW of Thomasville to Atkinson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.903, -87.737

Heavy rains that occurred north of Clarke County in Marengo County resulted in the gradual rise of smaller creeks and streams across northern Clarke County. Several roads were closed due to water several inches deep covering the roadway.

Hail, Washington

When
April 17, 5:50 PM CST to 5:52 PM CST
Where
Washington County, 5 mi SW of Vinegar Bend
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.219, -88.410

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573804, 573805.